Pharmacology Safety & Considerations #1
Which nursing action would be correct before giving a newly prescribed PO statin cholesterol-lowering medication with known hepatic side effects to an 80-year-old client?
- Request preadministration laboratory tests from the healthcare provider
This is the correct answer because medications with known hepatic or renal side effects should be given with caution to elder clients and only after preadministration laboratory tests to assess baseline function of the liver and kidneys. An elderly client generally has a lower functioning liver and kidneys, which physiologically affects the pharmacokinetics of medications administered, posing increased risks to the client of adverse side effects and death.
- Ensure a full glass of grapefruit juice is given with the medication each morning
This is not the correct answer because the first action of the nurse is to assess liver function through preadministration laboratory tests. Grapefruit juice increases the toxicity of many medications, especially statin, cholesterol-lowering medications. Furthermore, many cholesterol-lowering medications are given at bedtime, not in the morning.
- Ask the pharmacist for an intravenous route to reduce hepatic side effects
This is not the correct answer because only the healthcare provider (HCP), not the pharmacist, can change the route of administration. This medication is not available by intravenous route, nevertheless, if it was, it would pose an increased hepatic adverse effect.
- Refuse to administer the drug due to empiric evidence supporting risk of client harm
This is not the correct answer because although there is a risk of hepatic adverse effects, the baseline blood work has not been obtained to assess the actual risk to the client. The professional nursing action is to contact the HCP to request preadministration laboratory tests to assess the liver function.
Preadministration laboratory tests help establish baseline function of a client’s body system. When administering medications with adverse effects and toxicity risks, the nurse may need to remind the provider of the need for these tests. Collaboration and teamwork is important in healthcare.
Elderly clients are at high risk for adverse reactions to medications due to agig organs, particularly liver and kidneys. Therefore, medications with known hepatic or renal side effects should be given with caution to elder clients and only after preadministration laboratory tests to assess baseline function of the liver and kidneys.
Test Taking Tip
Remember the nursing process starts with assessment!